California, 2011

High Wind and Strong Wind in California, November 30, 2011

November 30, 2011 · NWS MTR · 9 events in 6 counties and zones

A wind event from November 30, 2011 to December 2, 2011 caused damage and one fatality across the San Francisco and Monterey Bay areas. The fatality occurred on November 30, 2011.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$328,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A wind event from November 30, 2011 to December 2, 2011 caused damage and one fatality across the San Francisco and Monterey Bay areas. The fatality occurred on November 30, 2011. Wind damage occurred from November 30, 2011 through December 2, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 30, 9:54 AM PST, 6 minutes earlier.

Area forecast discussion, Nov 30, 9:54 AM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
954 AM PST WED NOV 30 2011

.DISCUSSION...AS OF 9:30 AM PST WEDNESDAY...THE DENSE FOG ADVISORY
HAS BEEN ALLOWED TO EXPIRE. THERE ARE STILL A FEW PATCHES OF
LOCALLY DENSE FOG...HOWEVER...THOSE PATCHES WILL BE DISSIPATING
SHORTLY.

HIGH WIND WARNING IS NOW IN EFFECT FOR THE MOUNTAINS OF THE SAN
FRANCISCO BAY AREA. A WIND ADVISORY IS IN EFFECT FOR THE LOWER
ELEVATIONS OF THE SAN FRANCISCO BAY AREA. A WIND ADVISORY IS ALSO
IN EFFECT FOR THE MOUNTAINS OF MONTEREY AND SAN BENITO COUNTIES.
FOR DETAILS CONCERNING THE HIGH WIND WARNING AND WIND ADVISORY
PLEASE SEE SFONPWMTR (OR WWUS76 KMTR).

DRY COLD FRONT HAS MOVES ACROSS THE DISTRICT WITH THE WINDS IN THE
HILLS PICKING UP FROM THE NORTH TO NORTHEAST. RAWS SITES INDC THAT THE
STRONGEST WINDS SO FAR ARE IN THE EAST BAY HILLS...HOWEVER THE
NORTH BAY MOUNTAINS ARE GUSTING OVER 20 MPH AND THE SANTA CRUZ
MOUNTAINS ARE GUSTING OVER 20 MPH AS WELL. THE PRESSURE GRADIENT
PICTURE AT 17Z IS INDC A 7.8 MB NORTHERLY GRADIENT BETWEEN ARCATA-
SFO AND A 11.1 MB GRADIENT BETWEEN SFO-LAS VEGAS.

WINDS WILL INCREASE TODAY AS THE PRESSURE GRADIENT INCREASES FROM
THE NORTHERN GREAT BASIN TO THE COAST. IN ADDITION THERE WILL BE
GOOD LINKAGE TO THE MID AND UPPER LEVELS ALONG WITH STRONG COLD
AIR ADVECTION. THIS WILL ALLOW MOMENTUM TRANSFER OF THE WINDS TO
THE SURFACE.

IN THE WAKE OF THE COLD FRONT THAT IS PASSING ACROSS THE DISTRICT
SFC HIGH PRESSURE WILL BUILD IN THE NORTHERN GREAT BASIN. THE 12Z
NAM IS INDC A 1045 MB SFC HIGH IN SOUTHERN OREGON THURSDAY
MORNING. DID CONSIDER INCLUDING THE NORTHERN SALINAS VALLEY IN THE
WIND ADVISORY. HOWEVER...IT LOOKS LIKE ANY STRONG WINDS WILL BE
CONFINED TO THE HOLLISTER AREA...WHICH IS A NATURAL OUTLET FROM
PACHECO PASS WITH MOST OF THE ZONE REMAINING BELOW WIND ADVISORY
CRITERIA.

STRONG GUSTY WINDS WILL CONTINUE OVERNIGHT AND INTO THURSDAY
MORNING AS WELL...AS THE GRADIENTS REMAIN STRONG AND COLD AIR
ADVECTION CONTINUES. WINDS WILL DECREASE THURSDAY AFTN. HOWEVER
ITS POSSIBLE THAT ADVISORIES (IN LIEU OF WARNINGS) MAY NEED TO BE
EXTENDED FOR THE HILLS BEYOND 6 PM THURSDAY.

PREVIOUS EXTENDED...WE'VE BEEN FOCUSED ON FOG AND WIND FOR DAYS
NOW BUT WILL ALSO HAVE TO MONITOR COLD TEMPERATURES BY FRIDAY
MORNING FOR THE INTERIOR VALLEYS AND SOUTHERN MONTEREY COUNTY. THE
MOS GUIDANCE FOR PASO ROBLES ON FRIDAY MORNING IS 19 DEGREES!
(PREVIOUS RUN WAS 21). SO FROST/FREEZE WARNINGS WILL NEED TO BE
CONSIDERED FOR LATER FORECASTS BUT NEED TO GET RID OF THIS FOG
FIRST.

ECMWF AND NOW GFS BRING ANOTHER INSIDE SLIDER OVER THE WEEKEND
IMPLYING ANOTHER OFFSHORE WIND EVENT...THOUGH NOT AS STRONG.
OTHERWISE EXPECT SUNNY AND MILD AFTERNOONS AND CLEAR/COOL NIGHTS
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ACTIVE WIND PATTERN AND
LACK OF RAIN SHOULD PRECLUDE WIDESPREAD TULE FOG IN THE EXTENDED FORECAST.

7-10 DAY TRENDS SHOW STRONG WEST COAST RIDGE WITH NO RAIN IN THE FORECAST.

&&

.AVIATION...AS OF 5:30 AM PST WEDNESDAY...MANY STATIONS ACROSS THE
SFO BAY AREA ARE REPORTING VISIBILITIES NEAR 1/4 MILE. NORTHEAST WINDS
ARE STARTING TO INCREASE OVER THE HILLS THIS MORNING AND IT WILL
TAKE A FEW HOURS TO WORK ITS WAY TO THE SURFACE TO CLEAR OUT THE
FOG. SO DENSE FOG EXPECTED THROUGH 16Z WITH IMPROVEMENT TO 3 MILES
OR GREATER AFTER 16Z AND GOOD VISIBILITY AFTER 17Z. ONCE FOG
CLEARS OUT THE MAIN CONCERN BECOMES GUSTY NORTH WINDS OVER THE SFO
BAY AREA CAUSING LLWS UP TO 1500-2000 FEET. NORTH WINDS WILL
CONTINUE THROUGH TONIGHT INTO THURSDAY.

VICINITY OF KSFO...MOSTLY LIFR CONDITIONS THROUGH 15Z. VISIBILITY
SLOWLY IMPROVING AFTER 15Z BECOMING UNRESTRICTED AFTER 18-19Z.
NORTH TO NORTHWEST WINDS INCREASING TO 10-15 KT WITH GUSTS TO 20
KT AFTER 15Z. WINDS INCREASE AFTER 18Z TO 15-20 KT GUSTING TO 28
KT WITH LLWS 01035KT UP TO 1500 FEET.

KSFO BRIDGE APPROACH...MOSTLY LIFR CONDITIONS THROUGH 16Z. VISIBILITY
SLOWLY IMPROVING AFTER 16Z BECOMING UNRESTRICTED AFTER 18-19Z.
NORTH TO NORTHWEST WINDS INCREASING TO 10-15 KT WITH GUSTS TO 25 KT
AFTER 19Z.

MONTEREY BAY AREA TERMINALS...AREAS OF IFR/LIFR THROUGH 16Z. VFR
IS EXPECTED AFTER 17Z AS NORTH TO NORTHWEST WINDS INCREASE TO
10-15 KT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...WIND ADVISORY...LOWER ELEVATIONS OF THE SAN FRANCISCO
                             BAY AREA
             WIND ADVISORY...MOUNTAINS OF MONTEREY AND SAN BENITO
                             COUNTIES
             HIGH WIND WARNING...NORTH AND EAST BAY HILLS
             HIGH WIND WARNING...SANTA CRUZ MOUNTAINS
             GLW...PT ARENA TO PT REYES 0-10 NM
             GLW...PT REYES TO PIGEON PT 0-10 NM
             GLW...PIGEON PT TO PT PINOS 0-10 NM
             GLW...PT ARENA TO PIGEON PT 10-60 NM
             GLW...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             GLW...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...SF BAY
             SCA...MRY BAY

&&

PUBLIC FORECAST: STROBIN/RWW
AVIATION/MARINE: RILEY/W PI
Hazardous weather outlook, Nov 30, 5:19 AM PST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
519 AM PST WED NOV 30 2011

CAZ505-509-301700-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
519 AM PST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARIN AND SONOMA COUNTY
COAST AS WELL AS THE SAN MATEO COAST INCLUDING THE HIGHWAY 1 CORRIDOR.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

A WIND ADVISORY GOES INTO EFFECT AT 9 AM THIS MORNING AND
CONTINUES THROUGH 6 PM THURSDAY.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND ADVISORY CONTINUES THROUGH 6 PM THURSDAY.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-506-508-510-513-301700-
SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
519 AM PST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY
VALLEYS AS WELL AS THE SANTA CLARA VALLEY THE SAN FRANCISCO BAY
SHORELINE COMMUNITIES AND DOWNTOWN SAN FRANCISCO.

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM THIS MORNING FOR
WIDESPREAD DENSE FOG WITH VISIBILITY LESS THAN ONE QUARTER MILE.

* DENSE FOG ADVISORY....PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

A WIND ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH 6 PM THURSDAY
FOR WIND GUSTS TO 45 MPH.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND ADVISORY CONTINUES THROUGH 6 PM THURSDAY.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-301700-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
519 AM PST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY HILLS
AS WELL AS THE SANTA CRUZ MOUNTAINS

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

A HIGH WIND WARNING GOES INTO EFFECT TODAY FOR SUSTAINED NORTHEAST
WINDS OF 40 MPH WITH FREQUENT GUSTS IN EXCESS OF 55 MPH AND LOCAL
GUSTS AS HIGH AS 70 MPH.

* HIGH WIND WARNING......PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES INTO THURSDAY MORNING FOR THE
SANTA CRUZ MOUNTAINS AND THURSDAY AFTERNOON FOR THE NORTH AND EAST
BAY HILLS.

* HIGH WIND WARNING......PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ517-518-301700-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
519 AM PST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HILLS ABOVE 1000 FEET IN
MONTEREY AND SAN BENITO COUNTY

.DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT

A WIND ADVISORY GOES INTO EFFECT AT 4 PM THIS AFTERNOON FOR
NORTHEAST WIND GUSTS UP TO 45 MPH.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND ADVISORY CONTINUES THROUGH NOON THURSDAY.

* WIND ADVISORY.........PLEASE SEE WWUS76 KMTR FOR MORE DETAILS *

DRY AND SEASONABLE WEATHER IS THEN FORECAST FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind, 3 high wind. Local standard time, as filed.

High Wind, North Bay Interior Valleys

When
November 30, 10:00 AM PST to 11:59 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

High winds snapped a power pole on Old Redwood Highway in the Larkfield area north of Santa Rosa.

Strong Wind, Santa Clara Valley Including San Jose

When
November 30, 10:00 AM PST to 4:00 PM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Strong winds toppled a tree across the northbound lanes of US 101 near SR 237 in Sunnyvale.

High Wind, Santa Cruz Mountains

When
November 30, 10:00 AM PST to 8:00 PM PST
Where
Santa Cruz Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Winds gusted to 70 mph in the Santa Cruz Mountains downing trees and power lines. This included a critical transmission line near Castle Rock State Park.

High Wind, Santa Lucia Mountains and Los Padres National Forest

When
November 30, 2:00 PM PST to 11:00 PM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

A 35 year-old male wildlife biologist of Big Sur was killed by a falling tree during high winds. The tree toppled over at 1450PST Wednesday, November 30, 2011 near North Coast Road at mile marker 16.

Strong Wind, Northern Monterey Bay

When
November 30, 3:00 PM PST to 7:00 PM PST
Where
Northern Monterey Bay forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$90,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong winds knocked down trees and downed power lines in Corralitos between 1500 and 1900PST. Falling trees also took down a transmission line in the Scotts Valley area.

Strong Wind, North Bay Interior Valleys

When
November 30, 6:00 PM PST to 6:45 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

About 190 customers lost power when strong winds knocked a wire down around 1840PST near Hagan Road and Olive Hill Lane in Napa.

Strong Wind, North Bay Interior Valleys

When
November 30, 6:00 PM PST to 11:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong winds toppled trees and a few power lines across west Sonoma County.

Strong Wind, San Francisco Bay Shoreline

When
November 30, 6:00 PM PST to 11:59 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$100
Reported by
State Official
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Wind gusted to 54 mph at Chabot and 51 mph at Pt. San Pablo.

Strong Wind, San Francisco Bay Shoreline

When
November 30, 8:00 PM PST to 11:45 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$13,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Two power outages in Alameda. At 2035PST winds knocked out power to around 3400 households and businesses. Gusty winds shook a branch loose from a tree near the intersection of Encinal Avenue and Walnut Street. The branch became entangled in the power lines, causing the outage. Power was restored at 2057PST.

A second outage occurred at 2230PST affecting 100 households and businesses. Power was restored at 2350PST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Santa Lucia Mountains and Los Padres National Forest2011-11-3035MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353094, 353096, 353098, 353093, 353097, 353095, 353127, 353337, 353789.